Montana, 2005

Heavy Rain in Montana, May 8, 2005

May 8, 2005 · NWS BYZ · 4 events in 4 counties and zones

4 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 8:48 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, May 8, 8:48 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT SUN MAY 8 2005

.SHORT TERM...VALID FOR TDY AND MON...

UPDATE ALREADY OUT FOR THE STATE FORECAST...AND WILL ALSO BE
UPDATING THE ZONE FORECASTS SHORTLY.

SMALL STREAM FLOOD WARNING CONTINUES ACROSS THE EASTERN PORTION
OF THE FORECAST AREA THROUGH 500 PM THIS EVENING. RAIN CONTINUES
TO FALL EAST OF A NORTH TO SOUTH LINE FROM NEAR MUSSELSHELL TO
POMPEYS PILLAR TO ST XAVIER THIS MORNING. NO PRECIPITATION
EXPECTED THIS MORNING WEST OF THIS LINE EXCEPT FOR A SLIGHT
CHANCE OF SHOWERS IN THE SOUTHWEST MOUNTAINS. HAVE MADE THESE
ADJUSTMENTS TO THE MORNING FORECAST. WILL LEAVE THE FORECAST FOR
AFTERNOON PRECIPITATION ALONE AS THERE WILL REMAIN A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE WESTERN HALF OF THE AREA...AND
THE CHANCES FOR PRECIPITATION WILL BEGIN TO DECREASE ACROSS THE
EASTERN HALF. TEMPERATURES OVER THE EASTERN ZONES HAVE BEEN
DECREASED SLIGHTLY WITH AREAS IN FALLON AND CARTER COUNTIES NOW
NOT EXPECTED TO GET OUT OF THE 40S TODAY. RADAR...SATELLITE...AND
WEB CAMERA IMAGERY HAVE INDICATED THAT THE WIDESPREAD SNOWFALL IN
THE NORTHEAST BIG HORN MOUNTAINS HAS DECREASED AND HAVE ALREADY
CANCELLED THE HEAVY SNOW WARNING WHICH WAS IN EFFECT THERE.
CARPENTER

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

VERY INTERESTING AND ACTIVE WEATHER PATTERN SETTING UP (AGAIN)
NEXT WEEK AS ANOTHER UPPER LOW TRACKS FROM THE PACIFIC THROUGH
THE GREAT BASIN AND NORTHERN ROCKIES. THERE ARE SOME DIFFERENCES
BETWEEN THIS AND THE CURRENT SYSTEM THOUGH...WITH A MAJOR ONE
BEING THAT NEXT WEEKS LOW WILL TAP INTO SOME COLDER AIR FROM
CANADA. IN FACT...BOTH THE GFS AND ECMWF SHOW 850MB TEMPS FALLING
TO NEAR OR BELOW ZERO WEDNESDAY INTO THURSDAY. AS DEEP UPSLOPE
FLOW DEVELOPS (THROUGH 500MB)...FAVORED NELY SLOPES MAY BE LOOKING
AT A SNOW EVENT. WOULD NOT RULE OUT SOME SNOW IN BILLINGS AS WELL
BY WEDNESDAY NIGHT. BOTH THE DGEX AND NAM THROUGH 84HRS SHOW 850MB
TEMPS OF THIS MAGNITUDE AS WELL...SO THIS SYSTEM BEARS WATCHING.
AT THE VERY LEAST WOULD EXPECT ANOTHER HEALTHY DOSE OF SNOW FOR
THE BIG HORNS AS THEY WILL BE FAVORED.

INITIAL SHORTWAVE FORECAST TO ROTATE UP THROUGH THE AREA TUESDAY
AS LOW MOVES INTO THE GREAT BASIN. WITH PLENTY OF MOISTURE (PWATS
TO NEAR 3/4 INCH) AND INSTABILITY...WILL SUSTAIN LIKELY POPS FOR
TSRA. COLDER AIR THEN GETS INVOLVED WEDNESDAY AS THE SYSTEM GETS
WRAPPED UP JUST TO OUR SOUTH. GFS/ECMWF/UKMET ALL SHOW UPPER LOW
LINGERING OVER MT/WY AREA THURSDAY (REASONABLE CONSIDERING BLOCKING
HIGH IN WESTERN CANADA)...AND FOR THIS REASON HAVE BEEFED UP POPS
THROUGH THEN...PARTICULARLY IN THE SOUTH. TEMPERATURES WED/THU
WILL BE MUCH BELOW NORMAL...AND HAVE LOWERED EXPECTED HIGHS TO
NEAR ENSEMBLE MEANS WHICH SHOWS HIGHS MANY PLACES STAYING IN THE
MID TO UPPER 40S. EVEN THIS MAY BE TOO WARM THOUGH IF THERE IS
SUFFICIENT PCPN.

MODEL CONSENSUS IS TO BEGIN FILLING/EXITING THE TROF ON FRIDAY.
WILL SUSTAIN LOW CHANCE POPS EVERYWHERE WITH CONSIDERATION TO
LINGERING COLD AIR ALOFT AND EXPECTED DIURNAL INSTABILITY. WILL BE
DRIER AND WARMER SATURDAY AND SUNDAY AS A RIDGE BUILDS OVER THE
REGION. SHOULD SEE TEMPS RETURN TO NEAR OR ABOVE NORMAL THIS
WEEKEND. WILL KEEP MENTION OF SHOWERS OVER THE WESTERN HIGHER
TERRAIN SATURDAY...BUT IF FUTURE MODEL RUNS KEEP WITH RIDGING
TREND MAY HAVE TO GO DRY EVERYWHERE.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 059 041/066 044/057 039/047 036/048 035/058 039/063
    3/R 00/B    26/T    67/W    55/W    23/W    22/W
LVM 059 034/061 039/051 035/045 034/050 034/057 034/061
    3/R 03/T    36/T    67/W    54/W    23/W    22/W
HDN 058 042/069 045/061 040/051 037/050 035/061 039/064
    +/R 10/B    16/T    66/W    54/W    23/W    21/B
MLS 052 040/068 044/062 042/053 035/051 035/060 040/064
    +/R 40/B    04/T    44/T    44/W    22/W    20/B
4BQ 052 039/065 043/061 040/053 038/051 037/060 039/064
    +/R 40/B    05/T    56/T    54/W    33/W    20/B
BHK 048 038/064 042/059 040/055 036/050 035/061 038/064
    +/R 40/B    03/T    44/T    44/W    32/W    20/B
SHR 054 037/065 041/060 038/051 035/048 034/057 037/061
    6/R 21/B    26/T    67/W    65/W    33/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR MTC003-011-017-025-075-087.
. WY...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR WYC033.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 8, 7:53 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
853 AM MDT SUN MAY 8 2005

MTZ031>033-036>038-058-WYZ098-099-091500-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-
SHERIDAN FOOTHILLS-
853 AM MDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE ACROSS THE AREA TODAY...WITH HEAVY RAINFALL AT
TIMES. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR IN AREAS
THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST 24 HOURS. PLEASE
STAY TUNED TO NOAA WEATHER RADIO AND SEE GTFFLWBYZ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-039>042-056-057-063>068-091500-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
853 AM MDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 8, 8:24 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
924 AM MDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       MILES CITY              46.41N 105.84W
05/07/2005  2.30 INCH        CUSTER             MT   TRAINED SPOTTER

            FELL IN LESS THAN SIX HOURS

0700 PM     HEAVY SNOW       11 W LIMESTONE          45.42N 110.10W
05/07/2005  9.0 INCH         SWEET GRASS        MT   MESONET

            12-HOUR TOTAL, PLACER BASIN SNOTEL

1000 PM     HEAVY SNOW       7 ESE BURGESS JUNCTION  44.72N 107.40W
05/07/2005  21.0 INCH        SHERIDAN           WY   MESONET

            SUCKER CREEK SNOTEL, 12-HOUR TOTAL

1055 PM     FLOOD            RANCHESTER              44.91N 107.16W
05/07/2005                   SHERIDAN           WY   TRAINED SPOTTER

            EARLY CREEK AND IRRIGATION DITCHES FLOODED NEAR
            RANCHESTER, BASEMENTS FLOODED IN RANCHESTER

1200 AM     HEAVY RAIN       5 NE RANCHESTER         44.96N 107.09W
05/08/2005  4.00 INCH        SHERIDAN           WY   TRAINED SPOTTER

1200 AM     HEAVY RAIN       RANCHESTER              44.91N 107.16W
05/08/2005  3.66 INCH        SHERIDAN           WY   TRAINED SPOTTER

1200 AM     HEAVY RAIN       SHERIDAN                44.79N 106.96W
05/08/2005  2.45 INCH        SHERIDAN           WY   ASOS

            FELL IN 14 HOURS

1200 AM     HEAVY RAIN       7 NNE WARREN            45.16N 108.60W
05/08/2005  2.97 INCH        CARBON             MT   MESONET

            24-HOUR TOTAL

0100 AM     HEAVY SNOW       18 SE BURGESS JUNCTION  44.57N 107.30W
05/08/2005  19.0 INCH        SHERIDAN           WY   MESONET

            DOME LAKE SNOTEL, 15-HOUR TOTAL

0115 AM     FLASH FLOOD      MILES CITY              46.41N 105.84W
05/08/2005                   CUSTER             MT   LAW ENFORCEMENT

            IN MILES CITY, UNDERPASSES COMPLETELY FILLED, AND SOME
            BASEMENTS FLOODED. NUMEROUS ROADS IMPASSIBLE. RAINFALL
            TOTALS OF 2.30 INCHES HAVE BEEN REPORTED BY A SPOTTER IN
            MILES CITY. WATER FLOWING OVER KINSEY ROAD AT SANDS
            CREEK.

0525 AM     HEAVY RAIN       9 E LODGE GRASS         45.31N 107.17W
05/08/2005  2.97 INCH        BIG HORN           MT   MESONET

            24-HOUR TOTAL, WOLF MOUNTAIN RAWS

0700 AM     HEAVY RAIN       DAYTON                  44.87N 107.26W
05/08/2005  2.52 INCH        SHERIDAN           WY   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       STORY                   44.58N 106.89W
05/08/2005  3.39 INCH        SHERIDAN           WY   CO-OP OBSERVER

            24-HOUR TOTAL

0721 AM     HEAVY RAIN       VOLBORG                 45.85N 105.68W
05/08/2005  2.28 INCH        CUSTER             MT   CO-OP OBSERVER

            24-HOUR TOTAL, 0.96 INCHES FELL IN LESS THAN AN HOUR

0739 AM     FLOOD            1 W SHERIDAN            44.79N 106.98W
05/08/2005                   SHERIDAN           WY   TRAINED SPOTTER

            WATER RUNNING ACROSS 5TH AVENUE ON WEST SIDE OF TOWN.
            WATER FILLING PARKING LOTS.

0910 AM     HEAVY SNOW       11 E COLSTRIP           45.89N 106.41W
05/08/2005  2.4 INCH         ROSEBUD            MT   TRAINED SPOTTER

            24-HOUR TOTAL, ROSEBUD CREEK AT ITS BANKS

0920 AM     HEAVY RAIN       MILES CITY              46.41N 105.84W
05/08/2005  1.71 INCH        CUSTER             MT   ASOS

            24-HOUR TOTAL

0923 AM     HEAVY RAIN       BAKER                   46.36N 104.27W
05/08/2005  3.48 INCH        FALLON             MT   ASOS

            24-HOUR TOTAL, 1.54 INCHES FELL IN ONE HOUR

&&

FOISY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Custer

When
May 8, 11:11 AM MST
Where
Custer County, Miles City
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

1.71 inches of rain (24 hour total)

Heavy Rain, Fallon

When
May 8, 11:11 AM MST
Where
Fallon County, Baker
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

3.59 inches of rain (24 hour total); 1.54 inches fell in one hour

Heavy Rain, Carter

When
May 8, 2:56 PM MST
Where
Carter County, Ekalaka
Reported by
TRAINED SPOTTER
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

2.12 inches of rain in Ekalaka (2-day total)

Heavy Rain, Big Horn

When
May 8, 3:32 PM MST
Where
Big Horn County, 9 mi E of Lodge Grass
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

4.08 inches of rain 9E Lodge Grass (Wolf Mountain RAWS 2-day total)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450360, 5450361, 5450362, 5450363.